|LETTER TO THE EDITOR
|Year : 2017 | Volume
| Issue : 1 | Page : 81
Ibrahim Aliyu1, Fatime Kyari1, Zainab Ibrahim2
1 Department of Paediatrics, Aminu Kano Teaching Hospital, Bayero University, Kano, Nigeria
2 Department of Nursing, Aminu Kano Teaching Hospital, Kano, Nigeria
|Date of Web Publication||16-Nov-2016|
Department of Paediatrics, Aminu Kano Teaching Hospital, Kano
|How to cite this article:|
Aliyu I, Kyari F, Ibrahim Z. Author's reply. Saudi J Med Med Sci 2017;5:81
I appreciate the writer for finding our article titled “Hypoglycemia in a child with Tramadol poisoning” interesting. The issues raised are noted, but we still maintain our stance on our line of management. Patient care is occasionally individualized, especially when it involves managing challenging and controversial cases such as acute Tramadol poisoning.
The first point raised was the use of Naloxone in acute Tramadol poisoning. While naloxone is useful in reversing some of the signs and symptoms of opioid toxicity; in regards to Tramadol-induced seizure, this is not the case. Seizures have been documented with the use of Naloxone in opioid toxicity, and studies concerning acute Tramadol toxicity have also documented an increased risk of seizure reoccurring after using of Naloxone., In addition, even the efficacy of anticonvulsants in Tramadol-induced seizures is also debatable. Acceptably, Eizadi-Mood et al. reported a 14.1% versus 5.1% incidence of seizures among patients who did not receive Naloxone compared to those who received it, but the conclusion drawn from that study was not clear because “the logistic regression did not support the preventive effect of Naloxone on seizure in Tramadol poisoning cases.” Therefore, the use of Naloxone at the moment is still not the standard of care for managing Tramadol-induced seizures. Hence, there is a need for further studies concerning its usage.
The second point raised was the possibility of child abuse and neglect (CAN) in the reported case. Clinicians generally will always look at possible differential diagnosis while evaluating a patient, that is the norm; therefore, the child was evaluated holistically. However, our communication focused on unintentional poisoning and the possibility of child abuse was excluded in this case.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Aliyu I, Kyari F, Ibrahim Z. Hypoglycemia in a child with tramadol poisoning. Saudi J Med Med Sci 2016;4:35-7.
Mariani PJ. Seizure associated with low-dose naloxone. Am J Emerg Med 1989;7:127-9.
Farzaneh E, Mostafazadeh B, Mehrpour O. Seizurogenic effects of low-dose naloxone in tramadol overdose 2012. IJPT 2012;11:6-9.
Shadnia S, Brent J, Mousavi-Fatemi K, Hafezi P, Soltaninejad K. Recurrent seizures in tramadol intoxication: Implications for therapy based on 100 patients. Basic Clin Pharmacol Toxicol 2012;111:133-6.
Eizadi-Mood N, Ozcan D, Sabzghabaee AM, Mirmoghtadaee P, Hedaiaty M. Does naloxone prevent seizure in tramadol intoxicated patients? Int J Prev Med 2014;5:302-7.
Kellogg ND; American Academy of Pediatrics Committee on Child Abuse and Neglect. Evaluation of suspected child physical abuse. Pediatrics 2007;119:1232-41.